New York, 2016

Rip Current in New York, June 24, 2016

June 24, 2016 · NWS OKX · 1 event in 1 county or zone

Although high pressure was building into the region on Friday, residual southerly long period swells resulted in a moderate threat for rip current development. This unfortunately resulted in a rip current related drowning of a young male at Coopers Beach late Monday afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Although high pressure was building into the region on Friday, residual southerly long period swells resulted in a moderate threat for rip current development. This unfortunately resulted in a rip current related drowning of a young male at Coopers Beach late Monday afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 24, 12:58 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 24, 12:58 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
158 PM EDT FRI JUN 24 2016

.SYNOPSIS...
High pressure builds in from the north through this afternoon, and
remains over the region through the weekend. The high drifts
offshore Monday. A cold front will impact the region toward the
middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Temperatures and dew points were updated to reflect the latest
observations and trends.

Dew points along the coast were mixing out into the lower 50s and
upper 40s. Very weak instability with minimal CAPE was across
northeastern New Jersey. However, this area was under weak
subsidence, so will keep the forecast dry. Farther to the south,
southern New jersey into southeastern Pennsylvania, instability
was higher, with higher CAPE. With a weak low in the vicinity
scattered showers were occurring in this region.

There is a moderate risk for rip current development through early
this evening at the Atlantic Ocean beaches.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
A high pressure ridge builds in for tonight and Saturday. This
will keep the forecast area dry with extensive sunshine. A weak
low pressure system will develop along the stationary front over
Virgina tonight, then track eastward over the Atlantic Ocean on
Saturday. This will not bring any weather to the Tri-State Area,
but will attempt to induce a light northeasterly flow,
particularly across Long Island. This would keep temperatures
from completely bottoming out across the pine barrens tonight, so
the Superblend was used as opposed to the colder MAV and MET.
Elsewhere, any discrepancy in the data was less pronounced. The
Superblend was used for temperatures on Saturday with the guidance
in good agreement. Some patchy fog may be possible in the interior
river valleys tonight where winds will be lightest.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure will remain over the region for the second half of the
weekend before moving offshore on Monday. Temperatures this weekend
will slowly warm into the 80s each day, possibly touching 90 north
and west of NYC Sunday and Monday. A light pressure gradient and the
combination of warm land temperatures and relative cooler water
temperatures will likely result in afternoon seabreezes. Highs along
the coast may only reach the lower 80s.

A cold front approaches on Monday, slowly working its way across the
Northeast from Monday night through Tuesday night. Cold front
should be clear of the region by Wednesday. Will continue to carry
chance POP for showers and thunderstorms for the passage of this
front.

Drier weather returns for the end of the week as high pressure
builds back over the region.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
High pressure builds across the region with VFR through the TAF
period. Only exception could be GON and ISP overnight into
daybreak Saturday where some low clouds/patchy fog may result in
MVFR or lower conditions. The chances for this are low. All TAFs
currently reflect VFR through Saturday.

Winds E becoming SE this afternoon at 10-15 kt decrease to 5-10 kt
tonight while backing to more easterly. Some gusts are possible to
20 kt this afternoon. Winds return once again to SE flow Saturday
late morning and afternoon but more in the 5-10 kt range.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: High confidence in category forecast. Moderate
confidence in wind forecast. Some gusts to 20 kt remain possible
before 23Z.

KLGA TAF Comments: High confidence in category forecast. Moderate
confidence in wind forecast. Timing of more SE wind could be
delayed 1-2 hours compared to forecast.

KEWR TAF Comments: High confidence in category forecast. Moderate
confidence in wind forecast. Some gusts to 20 kt are possible
before 22Z.

KTEB TAF Comments: High confidence in category forecast. Moderate
confidence in wind forecast. Timing of more SE wind could be
delayed 1-3 hours compared to forecast.

KHPN TAF Comments: High confidence in category forecast. Moderate
confidence in wind forecast.

KISP TAF Comments: High confidence in category forecast. Moderate
confidence in wind forecast.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday Afternoon-Sunday Night...VFR.
.Monday...Mainly VFR with a slight chance for showers and
thunderstorms late.
.Monday Night-Tuesday Night...MVFR or lower possible in showers
and thunderstorms.
.Wednesday...Possible MVFR or lower with possible showers and
thunderstorms.

&&

.MARINE...
Winds and seas mainly on track. Updated for current conditions.

High pressure building into the area will keep winds and seas
below small craft advisory levels through tonight. Low pressure
passing about 250 miles south of Long Island on Saturday may
produce enough swell to bring waves to 5 feet on the ocean.

Sub-SCA conditions are expected on the area waters late this weekend
and into next week. Some near shore wind gusts may be possible each
afternoon over the weekend as afternoon seabreezes develop.

&&

.HYDROLOGY...
The next chance for precipitation will be Monday night through
Tuesday night with a cold frontal passage.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...BC/JMC
NEAR TERM...MET
SHORT TERM...JMC
LONG TERM...BC
AVIATION...JM
MARINE...BC/MET
HYDROLOGY...BC/JMC
Hazardous weather outlook, Jun 24, 6:15 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
715 AM EDT FRI JUN 24 2016

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-251115-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
715 AM EDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-251115-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
715 AM EDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southeast Suffolk

When
June 24, 2:00 PM EST to 4:00 PM EST
Where
Southeast Suffolk forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Tom Surdyke, 18, from Missouri died on Tuesday night June 28, after fighting for his life at Stony Brook Hospital. The West Point cadet was pulled, unresponsive, from the ocean at Coopers Beach in Southampton Village on Friday afternoon June 24th. Mr. Surdyke was a cadet at West Point military academy.

According to a female eyewitness, Mr. Surdyke and another individual got caught in a rip current. She said the two men were on a sandbar when one screamed for help, as he held Mr. Surdyke up out of the water. The eyewitness said no lifeguards were on duty. Someone finally ran up the beach to a man with a paddle board, she said, who went out to the two men. Both were pulled out of the water, although Mr. Surdyke was unresponsive. When they finally got Mr. Surdyke to shore, about five people began administering CPR.

Southampton Ambulance Chief Rick Fowler said a call came in at 3:58 p.m. for a swimmer in distress. Twenty seven seconds later, a paramedic was in route to the scene, and arrived by 4:02 p.m. The paramedic who arrived first, began using a defibrillator on the patient within 6 minutes of the call. Twenty three minutes after taking over CPR, the patient was on his way to the Southampton Hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southeast Suffolk2016-06-2418MaleOutside/Open AreasDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646371.